Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Charleston, WV

August 16, 2005Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 16, 2005, 2:46 PM EDT for Mingo County, West Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 2:46 PM EDT (18:46 UTC)
Expired
Aug 16, 2005, 3:30 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mingo County, WV

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:05 PM EDTHAIL 0.75Red Jacket, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 161846
SVRRLX
WVC059-161930-
/O.NEW.KRLX.SV.W.0112.050816T1846Z-050816T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA

* UNTIL 330 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLIAMSON...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED JACKET...
  HINCH...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3756 8214 3759 8213 3760 8216 3764 8219
      3762 8220 3766 8224 3766 8229 3773 8232
      3774 8210 3766 8203 3763 8199 3755 8200

$$

10
2 follow-up statements
000 
WWUS51 KRLX 161901
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT TUE AUG 16 2005

WVC059-161930-
/O.CON.KRLX.SV.W.0112.000000T0000Z-050816T1930Z/
MINGO WV-
301 PM EDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
SOUTHERN MINGO COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RED JACKET...OR ABOUT 7 MILES EAST OF WILLIAMSON...
MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIE AND
HINCH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR VIRGINIA AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3756 8214 3759 8213 3760 8216 3764 8219
      3762 8220 3766 8224 3766 8229 3773 8232
      3774 8210 3766 8203 3763 8199 3755 8200

$$

10
000 
WWUS51 KRLX 161927
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT TUE AUG 16 2005

WVC059-161937-
/O.EXP.KRLX.SV.W.0112.000000T0000Z-050816T1930Z/
MINGO WV-
327 PM EDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINGO COUNTY EXPIRES
AT 330 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR VIRGINIA AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3756 8214 3759 8213 3760 8216 3764 8219
      3762 8220 3766 8224 3766 8229 3773 8232
      3774 8210 3766 8203 3763 8199 3755 8200

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE AUG 16 2005

.SHORT TERM (REST OF TONIGHT)...

THE VORT MAX WILL MOVE ACROSS THE AREA TONIGHT BRINGING SHOWERS AND
STRONG THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
01Z WEDNESDAY. GRADUALLY DECREASED POPS FROM LIKELY TO SLIGHTLY
CHANCE THROUGH APPROX 05Z...AND THEN WENT DRY TOWARD 12Z WEDNESDAY
AS WEATHER MOVES SOUTH AND EAST.

WENT A DEGREE OR TWO WARMER THAN MET NUMBERS...WHICH ARE WARMER THAN
MAV...DUE TO CLOUD COVER PREVENTING NIGHTTIME COOLING. EXPECT
ABUNDANT CLOUDINESS THROUGH AROUND MIDNIGHT...THEN CLOUDS WILL
SLOWLY ERODE THROUGH EARLY MORNING. ALSO...EXPECT SOME PATCHY FOG
OVER RIVER VALLEY AND LOW SPOTS ACROSS THE AREA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1253 PM EDT TUE AUG 16 2005)

AVIATION...

A VORT MAX WILL MOVE EAST ACROSS THE AREA ALONG THE STATIONARY FRONT
DESTABILIZING THE LOCAL ATMOSPHERE TO PRODUCE LOCALIZED HEAVY
SHOWERS AND THUNDERSTORMS.

RADAR SHOWS A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS ALONG
THE OHIO AND KENTUCKY BORDER MOVING EAST TOWARD OUR AREA. INCLUDED
THUNDERSTORMS AND LOW CEILINGS AND POOR VISIBILITIES IN HEAVY RAIN
FOR MVFR/IFR CONDITIONS THROUGH 21Z. SHORT PERIODS OF IFR/LIFR
CONDITIONS ARE POSSIBLE AT HTS ALONG THE FAST MOVING THUNDERSTORMS
..BUT OPTED NOT TO INCLUDE THEM ON TAFS DUE TO THEIR SHORT
DURATION.  EXPECT THIS ACTIVITY TO SPREAD EAST WITH FEW SHOWERS
INTENSIFYING INTO THUNDERSTORMS THROUGH EARLY EVENING. ALSO INCLUDED
THUNDERSTORMS AT BKW AS THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE
EASTERN MOUNTAINS. OTHER SITES WILL EXPERIENCE MVFR CONDITIONS FOR
LOW CEILINGS AND VISIBILITIES UNDER RAIN SHOWERS.

SHOWERS AND THUNDERSTORMS INTENSITY SHOULD DECREASE SOME LATER
TONIGHT. HOWEVER...MIST...DRIZZLE...LIGHT RAIN AND THEN FOG COULD
REMAIN AFTER MIDNIGHT OVER MOST SITES FOR MVFR/IFR CONDITIONS
THROUGH EARLY WEDNESDAY MORNING.

MORNING FOG AND STRATUS CU SHOULD LIFT BETWEEN 14-16Z FOR VFR
CONDITIONS BY EARLY WEDNESDAY AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 1217 PM EDT TUE AUG 16 2005)

SHORT TERM (REST OF TONIGHT)...

INCREASED POPS MAINLY ACROSS THE NORTH PER RADAR AND SATELLITE
TREND...KEEPING LIKELYS ELSEWHERE. SHOWERS WILL MOVE OVER THE
AREA...SOME INTENSIFYING INTO THUNDERSTORMS THROUGH THIS EVENING.
OTHER ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN SECTIONS
THIS AFTERNOON. INCREASED QPF SINCE LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE ALONG THE STRONGEST THUNDERSTORMS. TWEAKED DOWN
TEMPERATURES ACROSS THE NORTH DUE TO CLOUD COVER THERE...BUT KEPT
MID 80S ACROSS CENTRAL SECTIONS AS CLOUDS WILL MOVE LATER THIS
AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 246 AM EDT TUE AUG 16 2005)

LONG TERM (TONIGHT THROUGH MONDAY)...

SURFACE LOW SHOULD MOVE ALONG FRONT THAT IS CURRENTLY STRETCHED
ACROSS OUR AREA TONIGHT.  THE LOW IS EXPECTED TO PUSH EAST EARLY
TONIGHT... WHICH SHOULD ACT TO PUSH THE FRONT SOUTH OF THE AREA.

MODELS AND HPC GRAPHICS SUGGEST ANOTHER FRONT WILL PUSH INTO THE
AREA WEDNESDAY EVENING....BEFORE PUSHING BACK NORTH ON THURSDAY.

REGION WILL BE IN THE WARM...MOIST AND UNSTABLE AIRMASS BEHIND THE
WARM FRONT ON FRIDAY.  IN ADDITION...MODELS SUGGEST SEVERAL
MID-LEVEL SHORTWAVE TROFS WILL PASS BY ON FRIDAY INTO SATURDAY.

WITH SURFACE LOW NEARBY EARLY TONIGHT...HAVE BUMPED POPS INTO THE
LIKELY CATEGORY ACROSS THE FAR SOUTH.  OTHER THAN THIS CHANGE...HAVE
ONLY MADE SOME MINOR TWEAKS TO THE PREVIOUS GRIDS.

MAX/MIN TEMPERATURES ARE CLOSE TO GUIDANCE NUMBERS AND HAVE ONLY
MADE SOME MINOR CHANGES...ESPECIALLY IN THE DAYS 3-4 WHERE I LOWERED
THE CURRENT GRIDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SEVERE THUNDERSTORM WATCH FOR WVZ005-013-024>026-033>036-046
     UNTIL 9 PM TUESDAY.
OH...NONE.
KY...NONE.
VA...SEVERE THUNDERSTORM WATCH FOR VAZ003-004 UNTIL 9 PM TUESDAY.
&&

SHORT TERM...ARJ
Hazardous weather outlook, Aug 16, 1:30 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT TUE AUG 16 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
130 PM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE.
STRONGER STORMS CAN BE EXPECTED ACROSS SOUTHERN WEST VIRGINIA AND
EXTREME WESTERN PORTIONS OF VIRGINIA TODAY.  WE WILL CONTINUE TO
MONITOR THIS AFTERNOON CONVECTION...AND MAY ISSUE WARNINGS AND OTHER
STATEMENTS IF WARRANTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 1:44 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT TUE AUG 16 2005

WVZ005-161815-
WAYNE-
144 PM EDT TUE AUG 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WAYNE COUNTY.

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BEECH FORK STATE PARK...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SIDNEY...
  CENTERVILLE...WAYNE AND EAST LYNN LAKE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

11
Special weather statement, Aug 16, 1:53 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT TUE AUG 16 2005

WVZ026-161845-
BOONE-
153 PM EDT TUE AUG 16 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR BOONE COUNTY.

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADISON...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE JULIAN AND
  DANVILLE.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:42 PM EDTSevere Thunderstorm WarningRLXFayette33 min
Aug 16, 4:06 PM EDTSevere Thunderstorm WarningRLXRaleigh24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.